Page 1 of 2 12 LastLast
Results 1 to 10 of 15

Thread: Plaquenil & Nausea

  1. #1
    Join Date
    May 2012
    Location
    Northern Rockies
    Posts
    284
    Thanks
    71
    Thanked 168 Times in 95 Posts

    Default Plaquenil & Nausea

    Hi all--

    I just started Plaquenil this week. I'm taking 200mg twice a day, for a total for 400mg/day. I seem to be tolerating it reasonably well. The only downside is that I feel really nauseated all the time. Per advice given in other threads on this forum, I'm taking it with meals (one pill with breakfast, one with dinner), but I still have a nasty nauseated tummy despite that. I'm not vomiting or anything, but I am pretty uncomfortable. Does anyone know if this will pass, or is this just a rather unpleasant "new normal" I'm going to have to accept if I'm going to be on Plaquenil? I know the drug takes a while to work, and I want to stick with it, but it would be nice if I could look forward to this nausea going away.

    Thanks!
    --D

  2. #2
    Join Date
    Nov 2011
    Posts
    466
    Thanks
    314
    Thanked 317 Times in 192 Posts

    Default

    Yup...it should change. Doesn't always, but after a few weeks to a couple months, lots of people have way fewer side effects - especially digestive. Your body kinda gets used to it.

    I never had bad side effects from Plaquenil - kinda like you're saying....maybe a little "sour stomach", a little nausea - never any vomiting. Drinking lots of water helped. At this point I can take 400 all at once with almost no food - I feel it less than Ibuprofen! No problems at all.

    No guarantees you'll have the same experience, but it DOES happen!

  3. The Following 2 Users Say Thank You to SleepyInSeattle For This Useful Post:

    Derrie (05-22-2012), tgal (05-22-2012)

  4. #3
    Join Date
    Mar 2012
    Location
    Lakeland, FL
    Posts
    62
    Thanks
    13
    Thanked 19 Times in 17 Posts

    Default

    My doctor had me take it once a day for a week and increase it to two a day after I know that it wouldn't upset my stomach. Maybe you could try that. It might give your stomach a chance to adjust to it. Good luck!

  5. #4
    Join Date
    Aug 2011
    Location
    Rockingham, Perth Western Australia
    Posts
    273
    Thanks
    139
    Thanked 48 Times in 41 Posts

    Default

    I had the same but after taking it with food it gradually eased the sickness and this took under two weeks. Hope it gets better. Another thing I take is peppermint tea to settle my stomach. Good luck it is worth it now 8mths fab now little pain and much better flexibility.
    Desley
    For every dark cloud there is a silver lining!
    Diagnosed: Lupus; mesenteric panniculitis; fat nacrosis;

  6. #5
    Join Date
    Mar 2011
    Location
    pinjarra, western australia
    Posts
    2,913
    Blog Entries
    1
    Thanks
    1,393
    Thanked 1,617 Times in 1,107 Posts

    Default

    i have been on plaquenil for a couple of years.
    i take it with food.
    i do not leave a gap between plaquenil and food.
    i take them one straight after the other.

    if i do not, i too get an upset stomach.
    i used to be ok with out food...
    but not any more.

  7. #6
    Join Date
    May 2012
    Location
    Northern Rockies
    Posts
    284
    Thanks
    71
    Thanked 168 Times in 95 Posts

    Default

    Thanks, everyone, for the assurances. I'm going to keep on sticking with it because it sounds like it could definitely be worth it. I'm just going to make sure I take it right with food to minimize any nausea and see how it goes.

  8. #7
    tgal's Avatar
    tgal is offline Super Moderator Super ModeratorEmperor of the Solar System
    Join Date
    Jan 2010
    Location
    Houston, Texas
    Posts
    4,521
    Thanks
    1,547
    Thanked 1,741 Times in 1,211 Posts

    Default

    Quote Originally Posted by Derrie View Post
    Thanks, everyone, for the assurances. I'm going to keep on sticking with it because it sounds like it could definitely be worth it. I'm just going to make sure I take it right with food to minimize any nausea and see how it goes.
    Please do stick with it if you can. It can take 4-6 months to get the full benefits but for most of us it is worth it
    Mari

    Success is not final, failure is not fatal: it is the courage to continue that counts.

    ~Winston Churchill~







  9. #8
    Join Date
    Apr 2012
    Location
    Pennsylvania
    Posts
    84
    Thanks
    49
    Thanked 16 Times in 13 Posts

    Default

    Hello all,

    So, I just had an "Ah-Ha" moment. I have been taking Plaquenil (400mg total daily) for almost 2 months now. I was surprised that I didn't have the horrific GI issues that I read about. I have IBS, so I didn't experience anything out of the norm.. other than HORRIBLE bloating. My stomach has been distended for over a month now and it's not just uncomfortable, but painful as well. I called my doctor last week and she suggested that I get an ultrasound, but I thought that it might just be my IBS acting up, so I haven't gotten one as of yet. But, today I was doing some research on the side effects of Plaquenil and I read a post from someone who said that the generic medication actually has a lot of lactose in it. I'm not necessarily lactose-intolerant, but I most definitely have a sensitivity to dairy products and was actually planning on going vegan to help with my GI issues. The post went on to say that the brand name medication has less lactose in it and is associated with less GI side effects.

    Just something to think about. I already filled a 90 day supply of the generic that I haven't even opened yet, so I'm going to keep taking it until I see my doctor in July. Hopefully either the side effect subsides by then or I can switch to the brand name (although we all know how expensive they can be!)
    Best wishes,

    M

    Lupus, Secondary Raynaud's Phenomenon, Pernio (Chilblains)
    Plaquenil, Amlodipine

  10. The Following 2 Users Say Thank You to theLword For This Useful Post:

    Derrie (05-23-2012), SleepyInSeattle (05-23-2012)

  11. #9
    Join Date
    May 2012
    Location
    Northern Rockies
    Posts
    284
    Thanks
    71
    Thanked 168 Times in 95 Posts

    Default

    Oh wow, M, that is good to know. I've been vegan for years. And I've never thought to find out what sort of fillers are used in my medications. I wouldn't be surprised if products containing lactose irritated my GI tract, since I've not eaten anything containing dairy in so long. I'll be sure to bring this up when my rheumatologist when it comes time for a refill, if I'm still having nausea from the Plaquenil.

    See, this is why forums like this are so useful. It's like that TV PSA says: the more you knooooow...

  12. #10
    Join Date
    Nov 2011
    Posts
    466
    Thanks
    314
    Thanked 317 Times in 192 Posts

    Default

    In the meantime, while using up the generic, I wonder if taking a probiotic supplement along with the plaquenil might help with the G-I distress? Justs something to ask your doc about and maybe try, as long as there's no contraindication....

  13. The Following User Says Thank You to SleepyInSeattle For This Useful Post:

    theLword (05-24-2012)

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •